Do they use the same preservatives in diphenhydramine as they do loratadine? My doctor tells me I'm allergic to diphenhydramine but I'm also allergic to my dog and would like to know if loratadine is a safe alternative? Not sure if it's the active ingredient in diphenhydramine or something it may be mixed with.
You're asking about compounding here, a complex subject to begin with.
To compare formulations, you need to look at the label ingredients for both pills. I will compare two pills here, Benadryl brand caplets, 25 mg. and Claritin Reditabs by MSD Consumer Care, Inc.
Medicinal ingredients: Diphenhydramine Hydrochloride, 25 mg Non-medicinal ingredients: Celluloses, Dicalcium phosphate, D&C Red No. 27, Polyethylene glycol, Polysorbate, Starch, Stearic acid, Titanium dioxide, Wax, Zinc stearate
Claritin Reditabs by MSD Consumer Care, Inc.:
Active ingredient (in each tablet): Loratadine 5 mg Inactive ingredients: anhydrous citric acid, gelatin, mannitol, mint flavor
Note that the difference in inactive ingredients (what used to be called inert ingredients) is mainly due to the first being a pill to swallow, while the second is a melt-in-your-mouth preparation.
To compare ingredients, you must know the manufacturers and the exact pills you're comparing. You can do that right in the store by looking at the ingredients. That should tell you whether there is an ingredient in common between them.
Diphenhydramine is an antihistamine of the ethanolamine class.
Loratadine is a piperidine histamine H1-receptor antagonist.
Piperidines are structurally related to the the ethanolamines. Because they both block the same receptor, they have a similar 3D structure. Whether you should take it depends partly on how severe an allergy you have to diphenhydramine; if you have a serious allergy, you should probably avoid taking loratadine.
Ask your doctor or your pharmacist for a safe alternative to diphenhydramine.